Alert archive / Alabama / Special Weather Statements in 2018

Special Weather Statement, NWS Mobile, AL

May 23, 2018Crenshaw County, Alabama

NWS Mobile, AL issued this special weather statement at May 23, 2018, 3:12 PM CDT for Crenshaw County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2018, 3:12 PM CDT (20:12 UTC)
Expired
May 23, 2018, 4:00 PM CDT
In force
48 min
Issued by
NWS Mobile, AL

County Crenshaw County, AL

The radar

The Ft Rucker radar (KEOX), 71 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 432 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
432 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

671 
WWUS84 KMOB 232012
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
312 PM CDT WED MAY 23 2018
 
ALZ058-060-232100-
Covington AL-Crenshaw AL-
312 PM CDT WED MAY 23 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN CRENSHAW AND NORTHEASTERN COVINGTON COUNTIES UNTIL 400
PM CDT...

At 312 PM CDT, the strong thunderstorm was located near Brantley, or
10 miles south of Luverne, moving south at 5 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Brantley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3154 8616 3153 8616 3153 8620 3140 8620
      3138 8633 3162 8632 3164 8617 3163 8618
      3162 8618 3162 8615 3154 8614
TIME...MOT...LOC 2012Z 350DEG 5KT 3157 8621 

$$

DJ/17

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at May 23, 12:41 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, May 23, 12:41 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1241 PM CDT Wed May 23 2018

.DISCUSSION...See updated information for land areas and aviation
discussion below.

&&

.UPDATE...Based of the latest forecast information, there is now
a moderate risk of rip currents along the gulf beaches of Alabama
and Northwest Florida through Thursday night. A high risk of rip
currents will be likely starting Friday.

&&

.AVIATION...
18Z issuance...VFR conditions through 24.18z, with the exception
of MVFR ceilings and visibilties in and around scattered to
numerous showers and thunderstorms. The best coverage of showers
and thunderstorms will be this afternoon and from mid evening to
midnight. Light and variable winds will become mostly south at 6
to 10 knots this afternoon and early this evening then variable 5
knots or less later this evening, overnight and most of Thursday
morning. /22

&&

.PREV DISCUSSION... /issued 507 AM CDT Wed May 23 2018/

NEAR TERM /Now Through Wednesday night/...A weak mid to upper trof
continues over the NW Gulf and eastern Texas combined with a
sharp upper ridge stretching from the FL peninsula to the mid MS
River valley helping to maintain a persistent onshore flow and
continued moisture advection across the north central Gulf states
and forecast area through tonight. With this pattern the best mid
level forcing or lift is noted over coastal and eastern sections
of the forecast area early today shifting inland across the
northern and central sections of the forecast area by afternoon
and early evening, initiated also from an advancing seabreeze
circulation shifting northward over the forecast area by early to
mid afternoon. Latest model soundings continue to show PWATS
generally from 1.6 to 1.7 inches across the forecast area with
good dryness aloft combined with surface based capes ranging from
1500 to 2000 J/KG, thus possibly leading to a few strong
thunderstorms this afternoon and evening. Lapse rates in the
boundary layer also range from 6.1 to 6.9 C/KM which also support
this reasoning. Gusty straight line winds, frequent cloud to
ground lightning and periods of very heavy rain can be expected
with most of the stronger thunderstorms this afternoon and
evening. Due to a saturated ground surface for most areas some
minor flooding will also be possible today and early tonight,
especially in urban settings and locations with poor drainage.
Stay tuned to local media outlets or NOAA weather radio if
threatening weather is approaching your area.

Both day and nighttime temps will continue to be moderated somewhat
due to persistent moisture aloft in the form cloudiness and precip.
Similar to yesterday highs will range from the mid to upper 80s over
eastern and coastal sections of the forecast area and the upper 80s
to around 90 to the west. 32/EE

SHORT TERM /Thursday Through Friday night/...Weak upper trof over
the western and central Gulf of Mexico becomes better defined
through Friday night. Surface low pressure will likely develop at
the base of this trof by early Friday over the southern Gulf of
Mexico and begin to lift slowly north by late Friday night. Still
quite a bit of uncertainty with regard to where and when this
surface low develops, and the direction that it ultimately moves.
While models remain different in their solutions, it does appear
that a surface low will develop and drift north or northeast
across the central or eastern Gulf of Mexico, beginning at the end
of the short term period (and continuing into the long term
period). The National Hurricane Center currently has a 50 percent
chance that the low will become a subtropical or tropical cyclone
over the central or eastern Gulf over the next 5 days. If this
happens, it appears that it will be toward the end of the short
term period and into the long term period. In general, for the
short term, scattered to numerous showers and thunderstorms will
continue, especially during the afternoon and evening hours over
land areas with some scattered convection over the near shore
coastal waters during the overnight hours. 12/DS

LONG TERM /Saturday Through Tuesday/...The forecast during the
long term period will depend almost entirely on the timing and
movement of the anticipated Gulf low pressure system. Should this
system materialize as anticipated, a movement to the north
central or northeast Gulf coast looks most likely. The current ECMWF
model run is a little slower in the development and the movement
north of the system than previous runs, but continues to move the
low to the north central/northeast Gulf coast in the late Saturday
into Sunday night timeframe. The GFS model continues to be slower
with development and more toward the west coast of Florida through
Sunday night. Both the ECMWF and GFS linger the low inland over
the southeast US through Tuesday, but in different locations, with
the ECMWF over the lower Mississippi River area while the GFS is
further east over Georgia and Alabama. Both scenarios would
support numerous showers and storms through the long term period
with the potential for locally heavy rainfall and possible flash
flooding over portions of the forecast area. Will continue with
the trend of higher rainfall amounts closer to the coast, where
latest WPC guidance indicates 3 to 5 inches of rainfall with
locally higher amounts will be possible through Tuesday. The
potential for high surf, minor coastal flooding, and even a slight
potential for tornadic storms is there in the long term period as
the expected surface low moves into the area, but it is simply
too far in advance with the uncertainties to give any specifics on
this. We will continue to monitor this developing situation.
12/DS

MARINE...With a persistent upper trof to the west combined with a
sharp ridge to the east a light to moderate onshore flow will
continue over the marine area through early Fri. A better onshore
flow is expected by Fri and will continue through early next week in
response to a developing surface low advancing northward over the
central Gulf. Due to the uncertainty with the track and intensity
of the developing low over the Gulf, higher winds and seas will
be possible compared to the current forecast. Scattered to
numerous showers and thunderstorms will continue over the marine
area both day and night through early Fri followed by better
coverage late Fri through early next week due to the developing
system over the central Gulf. Stay tuned for further updates
throughout the week on this developing pattern over the central
Gulf. 32/EE

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, May 23, 6:11 AM CDT, 9 hours 1 minute before
Hazardous Weather Outlook...UPDATED
National Weather Service Mobile AL
611 AM CDT Wed May 23 2018

ALZ051>060-261>266-FLZ201>206-GMZ633-MSZ067-075-076-078-079-241115-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Perdido Bay-Wayne-Perry-Greene-
Stone-George-
611 AM CDT Wed May 23 2018

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida, southeast Mississippi and the
coastal waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight.

Scattered to numerous thunderstorms can be expected today and
tonight. Gusty winds, frequent cloud to ground lightning and periods
of very heavy rain can be expected with the stronger thunderstorms
through early tonight. Some minor flooding, mostly local, will be
possible with some of the stronger storms through early tonight.

A moderate risk for rip currents will continue through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms can be expected each day through late in
the week. Gusty straight line winds, frequent cloud to ground
lightning and periods of very heavy rain can be expected with the
stronger thunderstorms through late in the week.

Due to a developing area of low pressure over the central Gulf of
Mexico moving northward better coverage of showers and thunderstorms
can be expected late in the week and over the weekend. With this
pattern more widespread flooding will be possible over the weekend
continuing into early next week. Damaging straightline winds and
isolated tornadoes will also be possible with the stronger
thunderstorms. Stay tuned for further updates throughout the week.

A moderate risk for rip currents will continue through early next
week. This risk could become high by late in the week and over the
weekend as the low pressure system nears the coast. Some coastal
flooding and beach erosion will also be possible.

GMZ630>632-634>636-650-655-670-675-241115-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
611 AM CDT Wed May 23 2018

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Wind and waves will be higher in scattered to numerous showers and
thunderstorms today and tonight. Frequent lightning and isolated
waterspouts will also be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Wind and waves will be higher in scattered to numerous thunderstorms
throughout the week. Frequent lightning and isolated waterspouts
will also be possible.

A developing surface low is expected to move northward over the
central Gulf late in the week and over the weekend. Elevated winds
and seas will be likley as the area of low pressure moves northward
over the north central gulf. Better coverage of thunderstorms will
also be likely mostly in the form of squalls. Periods of very heavy
rain reducing visibilities to less than one nautical mile can be
expected. Frequent lightning and waterspouts will also be likley.
Tides will also run above predicted levels.

In the hours before

Special weather statement, May 23, 3:05 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Mobile AL
305 PM CDT WED MAY 23 2018

FLZ205-232045-
Okaloosa Inland FL-
305 PM CDT WED MAY 23 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN OKALOOSA COUNTY UNTIL 345 PM CDT...

At 304 PM CDT, the strong thunderstorm was located 4 miles north of
Baker, or 10 miles northwest of Crestview, moving southeast at 15
mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Crestview, Baker and Laurel Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3071 8679 3095 8679 3099 8639 3072 8639
TIME...MOT...LOC 2004Z 331DEG 15KT 3087 8670

DJ/17
Special weather statement, May 23, 3:12 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
312 PM CDT WED MAY 23 2018

ALZ058-060-232100-
Covington AL-Crenshaw AL-
312 PM CDT WED MAY 23 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN CRENSHAW AND NORTHEASTERN COVINGTON COUNTIES UNTIL 400
PM CDT...

At 312 PM CDT, the strong thunderstorm was located near Brantley, or
10 miles south of Luverne, moving south at 5 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Brantley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3154 8616 3153 8616 3153 8620 3140 8620
      3138 8633 3162 8632 3164 8617 3163 8618
      3162 8618 3162 8615 3154 8614
TIME...MOT...LOC 2012Z 350DEG 5KT 3157 8621

DJ/17

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:46 AM CDTRip Current StatementMOBBaldwin, Mobile119 min
May 23, 3:16 PM CDTSpecial Weather StatementMOBWashington44 min
May 23, 3:25 PM CDTSpecial Weather StatementMOBMobile50 min
May 23, 3:31 PM CDTSpecial Weather StatementMOBChoctaw44 min
May 23, 3:54 PM CDTSpecial Weather StatementMOBWashington51 min
May 23, 4:04 PM CDTSpecial Weather StatementMOBConecuh, Covington41 min
May 23, 4:38 PM CDTSpecial Weather StatementMOBWashington52 min
May 23, 4:41 PM CDTSpecial Weather StatementMOBConecuh, Covington49 min
May 23, 4:43 PM CDTSpecial Weather StatementMOBWashington47 min
May 23, 6:56 PM CDTSpecial Weather StatementMOBBaldwin34 min
May 23, 3:05 PM CDTSpecial Weather StatementMOBOkaloosa40 min
May 23, 3:44 PM CDTSpecial Weather StatementMOBOkaloosa46 min
May 23, 6:01 PM CDTSpecial Weather StatementMOBSanta Rosa44 min
May 23, 3:50 PM CDTSpecial Weather StatementMOBPerry40 min
May 23, 4:00 PM CDTSpecial Weather StatementMOBWayne45 min

Nearby

Special Weather Statements in Alabama, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.